An opioid (hydrocodone, oxycontin, methadone, fentanyl) is a synthetic version of an opiate (heroin, morphine, codeine, opium). It includes strong pain medicines prescribed to treat moderate-to-severe acute and chronic pain. Prescribing such strong medications can create a pathway to addiction. Patients are prescribed the medication, then no longer need it, and by then they are already addicted. Once they are no longer prescribed these pain relievers, they seek to find them through other means. This leads to abusing street drugs. The number of abusers and accidental overdose related deaths spiking is what makes this opioid problem an epidemic.
Opioids impact the brain and can create intense feelings of pleasure. Abusers want to avoid the negative feelings and symptoms they had previously. Addiction is a disease characterized by compulsive drug seeking and use, despite the harmful consequences to the brain, body, and other aspects of the individual’s life. With that said, there are risk factors when it comes to addiction. There could be genetic factors, exposure to addictive substances, and trauma history.
When it comes to addiction, there are the four Cs of addiction.
1. Compulsive Behavior of Using (irresistible urge to use)
2. Negative Consequences of Use (person continues to use despite negative consequences brought by use)
3. Loss of Control (person cannot control their use or abstinence)
4. Craving (urge feels like a physical need, hunger or even demanding)
Make sure to look out for these following signs:
Physical Health Consequences
~Increased risk for premature death
~Serious health implications
*The only way to minimize or eliminate risks is to quit!!
When someone quits their addiction, they will go through withdrawal. Withdrawals begin after the last dose. It is where the body begins to crash, since it was so dependent on the addiction. People should seek help when trying to quit. The withdrawal symptoms can be severe. They may include;
● Racing heart
● Muscle aches and more
Overdosing is the number one cause of accidental deaths in the United States since the body builds a tolerance of the drug. When you overdose, you do not die immediately. Some physical signs of overdosing are loss of consciousness, unresponsiveness to outside stimulation, vomit, pale face, slow pulse, and limp body. Narcan (a non-addictive drug) is used to reverse the effects of an overdose by attacking the central nervous and respiratory system.
There are ways to prevent this. Training can be done for educational institutions, workplaces and more. There is also the Good Samaritan Law which basically states that if you see anyone in need of emergency help, and you try to provide emergency care for them, you will not be liable for any damages that may occur because of your help. Lastly, there are treatments available for those who suffer from addiction.
● Sober living facilities
● Narcotics Anonymous
To learn more about the opioid epidemic, please visit www.myfuturehealth.com/uoe/6